From Raleigh, North Carolina, USA:
I was diagnosed with Grave's disease about three years ago. In the last year or so, I have had high blood sugars as well. I have a home glucose meter and find that I often go over 200 mg/dl [11.1 mmol/L] after meals. My fasting blood sugars are in the 120 to 140 mg/dl [6.7 to 7.8 mmol/L] range. I had a glucose tolerance test and my two hour reading was 216 mg/dl [12.0 mmol/L]. My A1c, which was 4.4 when I was diagnosed with Grave's, is now 6.5. I am very thin and exercise regularly.
My doctor has not prescribed any medication and says that my blood sugar will go down once we completely stabilize the hyperthyroidism (my free T4 is currently around 2.0). I'm worried about my high readings and A1c as I've read that high blood sugars can cause problems even in the non-diabetic.
Do you have any advice about what I should do to get my blood sugars down? I've followed my doctor's diet suggestions. I'm very confused as to how my symptoms fit with the typical definitions of diabetes. If I were to ask for medication, would you suggest pills or insulin?
I am concerned you have type 1 diabetes. Hyperthyroidism can aggravate diabetes. However, I would not say that it causes all of those high blood sugars. Your A1c is climbing. Your oral glucose tolerance test is positive. I would suggest you may benefit from insulin. Graves' disease may also occur with diabetes as both are autoimmune endocrine diseases and can occur together. The question now is whether you would benefit from insulin therapy. I would suggest you speak with your physician about this.
Last Updated: Tuesday April 06, 2010 15:10:03
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by Children With Diabetes, Inc, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2014. Comments and Feedback.